Ethosuximide induced lupus-like syndrome in a 6-year-old: a case report

Ruth K. Rosenblum, Rashmi Kirpekar, Ronald W. Jimenez, John Sum

Abstract


Ethosuximide has been used as an effective anticonvulsant for absence seizures for a half century. Risk of development of drug-induced lupus-like syndrome with anticonvulsants is considered to be very low and has been seldom reported. We describe a 6-year-old girl with absence seizures who developed symptoms following 6 weeks of treatment with ethosuximide. Onset of symptoms, including arthralgia, myalgia, rash and fever, were initially diagnosed as parvovirus or chronic parvovirus. Serology subsequently indicated drug-induced lupus-like syndrome although a positive double strand DNA made the diagnosis more complex. Ultimately, the girl demonstrated a dramatic improvement in symptoms following discontinuation of the ethosuximide. This case highlights the importance of excellent diagnostic skills, collaboration between primary and specialty care, and being prepared to identify an unlikely diagnosis.


Keywords


Absence seizures, Drug-induced lupus, Ethosuximide

Full Text:

PDF

References


Rubin RL. Drug-induced lupus. Toxicology. 2005;209(2):135-47.

Chang RS, Cole AJ. Lamotrigine-induced lupus-like syndrome: A case report and literature review. Am J Ther. 2014;21(3):e85-7.

Katz U, Zandman-Goddard G. Drug-induced lupus: An update. Autoimmun Rev. 2010;10(1):46-50.

Crespel A, Velizarova R, Agullo M, Gélisse P. Ethosuximide-induced de novo systemic lupus erythematosus with anti-double-strand DNA antibodies: A case report with definite evidence. Epilepsia. 2009;50(8):2003.

Araújo-Fernández S, Ahijón-Lana M, Isenberg DA. Drug-induced lupus: Including anti-tumour necrosis factor and interferon induced. Lupus. 2014;23(6):545-53.

Zebra (Medicine). Available at http://www.en.wikipedia.org/wiki/Zebra(medicine). Retrieved 01-07-2014.

Chang C, Gershwin ME. Drug-induced lupus erythematosus. Drug Saf. 2011;34(5):357-74.

Sarzi-Puttini P, Atzeni F, Capsoni F, Lubrano E, Doria A. Drug-induced lupus erythematosus. Autoimmunity. 2005;38(7):507-18.